Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 54, NWS Topeka, KS

December 2, 2018Cloud County, Kansas

NWS Topeka, KS issued this river flood warning at Dec 2, 2018, 1:25 AM CST for Cloud County, Kansas. It took effect at Dec 2, 2018, 6:00 AM CST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2018, 1:25 AM CST (07:25 UTC)
In effect from
Dec 2, 2018, 6:00 AM CST
Expired
Dec 3, 2018, 9:49 AM CST
In force
28 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Solomon River near Glasco (GLAK1).

Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Dec 1, 11:37 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 1, 11:37 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1137 PM CST Sat Dec 1 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 347 PM CST Sat Dec 1 2018

Stacked upper low continues to rotate over northeast Kansas this
afternoon while bands of precipitation are mostly in the form of
rain with some light snow mixing in north central Kansas and
along/north of highway 36. Portions of north central Kansas saw a
quick inch of snow this morning that resulted in slick and/or slushy
roadways leading to the earlier issuance of the Winter Weather
Advisory. Most of the CWA this afternoon has managed to remain above
freezing with temps in the upper 30s to lower 40s, resulting in
light to moderate rain showers. Portions of north central Kansas and
along the Nebraska border where thicker cloud cover and light
snowfall linger, temps near freezing will persist throughout the
afternoon and evening, especially as the upper low shifts east and
cold air advection increases as northwest winds increase from 15 to
20 mph sustained.

Forecast for this evening is somewhat tricky and dependent upon
temps as the upper low axis gradually lifts northeast towards
southern Iowa. Latest high resolution guidance has the near freezing
temps filtering southward along the backside of the departing
system, as northwest winds become gusty at 15 to 20 mph sustained.
While low 30s are likely over north central Kansas, how quickly
temps currently in the low 40s fall to near freezing is still
somewhat uncertain as you head towards far northeast and east
central areas. Overall expectation is for light bands of snow to mix
with rain before becoming all snow after midnight, primarily west of
a line from Hiawatha to Topeka and Burlington. Areas along and east
of this line will likely see a rain or rain/snow snow mix persist
through sunrise. Additional snow accumulations up to two inches are
possible over north central Kansas. Meanwhile, it will be
interesting to monitor precip bands that form towards far northeast
Kansas into southeast Nebraska where an enhanced mid level
frontogenetical band enhances rates aft 00Z tonight. Snow ratios are
progged to increase at that time, resulting in a quick 1 to 2 inches
of snow across northern portions of Nemaha and Washington counties.
For this reason have expanded the Winter Weather Advisory to include
counties along the Kansas and Nebraska border.

On Sunday, main upper low exits towards the Midwest as a colder
airmass settles into the area. Highs in the low to middle 30s are
common as northwesterly winds remain on the gusty side with
sustained speeds at 10 to 15 mph with gusts up to 25 mph. Precip
type is still somewhat uncertain depending on the model solution as
some saturation is lost in the ice growth layer, resulting in the
possibility for light snow to mix with freezing drizzle for areas of
north of Interstate 70. Qpf amounts are less than a few hundredths
so not expecting widespread, major impacts to occur. However if
freezing drizzle becomes the predominant precip type, roads may
become slick and hazardous in spots.

.LONG TERM...(Sunday night through Saturday)
Issued at 347 PM CST Sat Dec 1 2018

The upper trough axis remains over northeastern Kansas into early
Monday. Forcing for ascent looks weak at best and 500 mb heights
rise around 50 meters Sunday night. Moisture profiles remain fairly
saturated to around the ice crystal formation layer so some light
snow remain possible though unlikely. There remains to be some
indication of moisture not quite reaching this depth and minor
concern for some very light freezing rain or freezing drizzle but
confidence in any precipitation occurring is low at this point.
Modest low-level cold-air advection on north-northwest winds under
lots of clouds keeps Monday's highs in the middle 20s to middle 30s
and highest apparent temps about 10 degrees colder. Some clearing
occurs Tuesday with subsidence under shortwave ridging though
temperature recovery is minor at best.

Southerly winds return Wednesday with more notable warming
anticipated. A shortwave trough rotates cyclonically across the
Great Lakes region Wednesday night into Thursday. Some weak forcing
via the wave and an associated cold front passes though the wave
does look to encounter convergence aloft. Will keep a small precip
mention for some light snow in mainly northern areas Wednesday night
into early Thursday. Reinforcing cold air behind this wave keeps
highs Friday in the upper 20s to lower 30s as a southern branch wave
passes east along the U.S./Mexico border. Models do vary quite a bit
with this wave at this range as is to be expected, but isentropic
upglide could be strong enough this far north to produce some light
snow late Friday into early Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1137 PM CST Sat Dec 1 2018

MVFR to IFR cigs are expected through 10Z with mainly MVFR cigs
expected thereafter. Light snow is expected to move south and
then be patchy through 12Z and have mentioned vcsh. Winds west
around 14 kts with gusts to 25 kts possible through 16Z then
decreasing to around 10 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Sunday for KSZ008>012-020-
034.

&&

SHORT TERM...Prieto
LONG TERM...65
AVIATION...53
Hazardous weather outlook, Dec 1, 3:41 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
341 PM CST Sat Dec 1 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-022145-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
341 PM CST Sat Dec 1 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Light to moderate snowfall will bring one to three inches of snow
to locations along Highway 36 and Highway 81 late this afternoon
through tonight.

Flooding of some creeks and rivers in north central and northeast
Kansas will continue through the night.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Minor flooding along the Big Blue River near Blue Rapids will
continue into early next week.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 12:55 AM CSTRiver Flood WarningTOPDickinson18 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.